Kentucky, 2014Strong Wind in Kentucky, February 20, 2014
February 20, 2014 · NWS PAH · 6 events in 6 counties and zones
Strong winds accompanied a cold front across northwest Kentucky, mainly along and north of a line from Marion to Calhoun. Immediately ahead of the cold front, strong southwest winds gusted as high as 55 mph during the early evening hours.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds accompanied a cold front across northwest Kentucky, mainly along and north of a line from Marion to Calhoun. Immediately ahead of the cold front, strong southwest winds gusted as high as 55 mph during the early evening hours. Winds shifted into the west behind the front, with gusts reaching 45 to 50 mph at times through the evening. The highest measured wind gust outside of thunderstorms was 56 mph at the mesonet site near Marion in Crittenden County. The mesonet site near Calhoun recorded a peak gust of 49 mph ahead of the front. The peak gust at the Henderson City-County Airport was 49 mph, which occurred behind the front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 20, 2:33 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Feb 20, 2:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014
.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014
The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.
A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.
The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.
The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.
.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014
Medium confidence in the long term.
Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.
As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.
&&
.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014
A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
085>087-089>091-093-094.
WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.
MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.
KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KHHazardous weather outlook, Feb 20, 3:03 PM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CST THU FEB 20 2014
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-212115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
303 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND
INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE
THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED
FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP
ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF
THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN
THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE
POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN
ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY
LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY.
A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS
EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE
ADVISORY PRODUCT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY...
OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING.
JP
In the hours before
Local storm report, Feb 20, 3:49 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 N POPLAR BLUFF 36.78N 90.41W
02/20/2014 M0.50 INCH BUTLER MO EMERGENCY MNGR
&&
SMITTYLocal storm report, Feb 20, 4:26 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 5 S MARBLE HILL 37.23N 89.98W
02/20/2014 M1.00 INCH BOLLINGER MO EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 20, 4:51 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CARBONDALE 37.72N 89.22W
02/20/2014 E1.00 INCH JACKSON IL TRAINED SPOTTER
&&
RSTLocal storm report, Feb 20, 4:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL JACKSON 37.38N 89.65W
02/20/2014 M0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 20, 4:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0454 PM TSTM WND GST CUTLER 38.03N 89.57W
02/20/2014 M55 MPH PERRY IL TRAINED SPOTTER
HALF INCH HAIL REPORTED WITH THIS STORM.
&&
SMITTYLocal storm report, Feb 20, 4:59 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
459 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST CARBONDALE 37.72N 89.22W
02/20/2014 M60 MPH JACKSON IL TRAINED SPOTTER
&&
SMITTYStrong Wind, Crittenden
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- Crittenden forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.353, -88.097 (the zone’s center; the record gives no point)
Strong Wind, Daviess
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- Daviess forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.732, -87.087 (the zone’s center; the record gives no point)
Strong Wind, McLean
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- McLean forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.529, -87.264 (the zone’s center; the record gives no point)
Strong Wind, Union
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- Union forecast zone
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 37.659, -87.945 (the zone’s center; the record gives no point)
Strong Wind, Henderson
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- Henderson forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.796, -87.573 (the zone’s center; the record gives no point)
Strong Wind, Webster
- When
- February 20, 5:00 PM CST to 10:00 PM CST
- Where
- Webster forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 37.518, -87.683 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497522, 497523, 497524, 497525, 497526, 497527.